Kathleen, 80, has a history of hypertension well controlled with indapamide. She was recently prescribed citalopram 10 mg at night for her low mood. The doctor and pharmacist told her she might notice some fatigue and an upset stomach for the first 2 weeks, but it would then improve.
After 2 weeks on citalopram, Kathleen felt very tired and confused. She had a dizzy spell and a fall when out shopping and was taken to hospital. On arrival, her sodium
was measured at 124 mmol/L.
After reading this article, pharmacists should be able to:
Competency standards (2016) addressed: 1.1, 1.3, 1.4, 1.5, 4.2, 4.3
Already read the CPD in the journal? Scroll to the bottom to SUBMIT ANSWERS.
Although healthcare in Australia is regarded as among the safest in the world, preventable adverse events do occur.1
Australian research of incident reporting in hospitals shows that medicine-related incidents are the second most common type of incident after falls.2 Consequences include suffering and hardship for patients as well as financial costs to the healthcare system.2 Medication errors can occur at many points during a patient’s hospital stay – from admission through to discharge.3 These incidents are caused by system failures and a breakdown in processes due to the complexity of the process and the many steps and individu
THIS IS A CPD ARTICLE. YOU NEED TO BE A PSA MEMBER AND LOGGED IN TO READ MORE.